20220708 134919

Naloxone is a medicine that can quickly reverse an opioid overdose. Opioids (like morphine, heroin or nitazenes) can slow down and even stop your heart or breathing. Naloxone halts these effects and can save a life.

If you’re taking opioids, it’s a good idea to have naloxone on hand – and make sure your friends or whānau know how to use it.

We’re also seeing more potent opioids like nitazenes coming through the drug supply at the moment. That means these opioids could be sold as other drugs. Drug checking can help you find out what’s actually in your drugs, and having naloxone on hand means you’re prepared no matter what.

There’s two forms of naloxone available

You can get naloxone in a nasal spray form, also known as Nyxoid in New Zealand or Narcan in North America.

The nasal spray is easy to use, but it’s difficult to access and can be expensive. You can buy Nyxoid from Pharmaco for $105 for two doses.

The other form is an injectable dose of naloxone in a glass ampoule. You need to inject this into the muscle of someone who is overdosing. This can feel daunting but it’s simple with a bit of practice, and injectable naloxone is easy to access and free.

You can get injectable naloxone kits from:

  • Your local needle exchange
  • Your doctor, who can prescribe it to you
  • Opioid substitution services

Here’s a list of the needle exchanges that you can get naloxone from. Click to see location:

Note: Some NZPC outlets offer sterile injecting equipment, and these outlets are also exploring how to make naloxone accessible.

If you’re having trouble getting naloxone this summer, drop us a line and we can help: drugchecking@drugfoundation.org.nz

When to use naloxone

Opioid overdoses can happen quickly. Watch out for symptoms like:

  • Unconsciousness and the person not responding to their name or being touched
  • Difficulty breathing
  • Making choking, gurgling or snoring sounds
  • Blue lips, tongue and hands and their skin is cool and pale
  • Pinpoint pupils

If you think someone has overdosed on opioids, call 111 immediately. Then give them naloxone. They will still need medical help even if they have had naloxone.

Naloxone is safe to give someone even if they haven’t taken opioids. If you don’t know what they’ve taken, but they’re showing symptoms like the ones above, you can give them naloxone.

Keep watching after you’ve given someone naloxone. They may need more than one dose. It’s safe to give as many doses as you need to.

How to use naloxone

Here's how to use injectable naloxone to reverse an opioid overdose:


Or read our article on how to use the nasal spray form of naloxone.

Related stories

Stay up to date with The Level

Sign up to our newsletter

Recent stories

The NZ study that ranks drugs by harm

Otago University researched ranked 23 drugs by they harm they cause to individuals and communities. Here's the results.

After the trip: mental health & psychedelics

We talk to a psychotherapist about looking after your mental health during and after a psychedelic trip, and how to make sense of your experience.

Fake yellow oxys: What you need to know

Yellow tablets sold on the dark web as oxycodone have been found to contain metonitazene, an extremely potent opioid that can be lethal at very small doses. Here's what you need to know.